Frequency of postoperative allergic contact dermatitis to topical antibiotics.
BACKGROUND AND DESIGN: Topical antibiotics are one of the most common causes of allergic contact dermatitis and are frequently used in postoperative wound care. We prospectively followed up patients having cutaneous surgery to determine the frequency of allergic contact dermatitis to topical antibiotics used on postoperative wound care.
RESULTS: Nine (4.2%) of 215 patients who had undergone surgery who were using a topical antibiotic had an eruption develop postoperatively that was consistent with an allergic contact dermatitis from the topical antibiotic. Seven of the nine patients agreed to patch testing with the standard tray and selected topical antibiotics. Five patients had a positive patch test to neomycin sulfate and four had a positive patch test to bacitracin. The frequency of allergic contact dermatitis proved by patch testing to neomycin and bacitracin is five (5.3%) of 94 and four (2%) of 198, respectively, in the patients who used these antibiotics. All proved sensitivities to bacitracin occurred in patients using a topical antibiotic that also contained neomycin and were patch tested positive to the neomycin. No patients using only pure bacitracin had allergic contact dermatitis.
CONCLUSIONS: Allergic contact dermatitis to a topical antibiotic, especially neomycin, should be considered in any patient who has development of a dermatitis after cutaneous surgery. Because of the frequency of allergic contact dermatitis, neomycin-containing antibiotics should be avoided in postoperative wound care.
Published In/Presented At
Gette, M. T., Marks, J. G., Jr, & Maloney, M. E. (1992). Frequency of postoperative allergic contact dermatitis to topical antibiotics. Archives of dermatology, 128(3), 365–367.
Medicine and Health Sciences
Department of Medicine